Interactives: Case Studies (March 2020)
What would you recommend for these patients?
CASE 1: WR is a 45-year-old man who is initiating antiretroviral therapy for his newly diagnosed HIV infection. His past medical history includes gastritis, hypertension, and stroke, and he also has a newly diagnosed hepatitis B infection. WR's medications include amlodipine, aspirin, losartan, and omeprazole. His CD4 count is 180 cells/mm3 and the HIV viral load is 150,000 copies/mL. An HLA-B*5701 test was positive and an HIV genotype did not detect any resistance. WR has no allergies. He has been reading up on various medication regimens, as he is ready to start treatment. WR seeks the pharmacist's opinion about the fixed-combination pills Biktarvy, Odefsey, and Triumeq.
Which option is the best?Answer: Because WR's HLA-B*5701 test was positive, regimens containing abacavir (eg. Triumeq) should be avoided to prevent severe hypersensitivity reactions. Abacavir has also been associated with cardiovascular toxicity in some studies, reaffirming its inappropriate use in this patient who has a history of stroke. WR is also actively taking the proton pump inhibitor (PPI) omeprazole. Regimens containing rilpivirine (eg. Odefsey) are contraindicated with PPIs, because rilpivirine's efficacy would be greatly reduced. Additionally, rilpivirine may have reduced efficacy in patients with high HIV viral loads (>100,000 copies/mL) and low CD4 counts (<200 cells/mm3). Of the options presented, Biktarvy (bictegravir/emtricitabine/tenofovir alafenamide) would be the most appropriate for WR.
CASE 2: RT is a 68-year-old man who presents with new-onset, debilitating, bilateral joint pain. It has increased over the past week in intensity, causing him difficulty getting out of bed and with walking. He says that his symptoms began within days of starting 3 new medications that were prescribed by his primary care physician (PCP): amlodipine, linagliptin, and tamsulosin. No other medications were recently started, and RT denies previous drug-induced arthralgia. He self-discontinued all these medications 2 days ago and noticed some improvement in his symptoms. RT's wife encouraged him to go to the hospital because his PCP is away on vacation.
What findings should a hospital drug ingormation pharmacist share with the team?
Answer: From 2001 to 2013, the FDA received 33 case reports of severe joint pain associated with dipeptidyl peptidase-4 (DPP-4) inhibitors, including 2 cases involving linagliptin.1 Independently of its glucose-lowering effects, inhibition of the DPP-4 enzyme has been recently linked to immune-related adverse effects, including arthralgia. A recent meta-analysis of 67 randomized control trials found that DPP-4 inhibitor use is associated with a slight but significant increased risk in overall arthalgia (respiratory rate, 1.13; 95% CI, 1.04-1.22; P=.003).2 The mechanism behind the reaction is not fully understood but is believed to involve cytokine-induced inflammation. Discontinuation of the linagliptin should result in symptom resolution typically within a month.1 RT should not be rechallenged with another DPP-4 inhibitor, as arthralgia is a class effect.
Stefanie C. Nigro, PharmD, BCACP, CDE, BC-ADM, is an associate clinical professor at the University of Connecticut School of Pharmacy in Storrs.
- FDA. FDA drug safety communication: FDA warns that DPP-4 inhibitors for type 2 diabetes may cause severe joint pain. FDA website. www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-dpp-4-inhibitors-type-2-diabetes-may-cause-severe-joint-pain. Updated June 23, 2016. Accessed February 24, 2020.
- Men P, He N, Song C, Zhai S. Dipeptidyl peptidase-4 inhibitors and risk of arthralgia: a systematic review and meta-analysis [published online August 1, 2017]. Diabetes Metab. 2017;43(6):493-500. doi: 10.1016/j.diabet.2017.05.013.